Switched networks with maximum weight policies: fluid approximation and multiplicative state space collapse

D.Shah, D. Wischik
The Annals of Applied Probability, Volume 22, No. 1, pp. 70-127, 2012

We consider a queueing network in which there are constraints on which queues may be served simultaneously; such networks may be used to model input-queued switches and wireless networks. The scheduling policy for such a network specifies which queues to serve at any point in time. We consider a family of scheduling policies, related to the maximum-weight policy of Tassiulas and Ephremides [IEEE Trans. Automat. Control 37 (1992) 1936–1948], for single-hop and multihop networks. We specify a fluid model and show that fluidscaled performance processes can be approximated by fluid model solutions. We study the behavior of fluid model solutions under critical load, and characterize invariant states as those states which solve a certain network-wide optimization problem. We use fluid model results to prove multiplicative state space collapse. A notable feature of our results is that they do not assume complete resource pooling.